Florida, 2004

Flash Flooding in Florida, September 4 to 5, 2004

September 4 to 5, 2004 · NWS MLB · 10 events in 10 counties and zones

10 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 4, 7:49 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 4, 7:49 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
850 PM EDT SAT SEP  4 2004

.DISCUSSION...

...CENTER OF DANGEROUS HURRICANE FRANCES DRIFTING WEST-NORTHWEST
TOWARD THE EAST CENTRAL FLORIDA COAST...

...POTENTIALLY LIFE THREATENING WEATHER CONDITIONS TO CONTINUE IN
EAST CENTRAL FLORIDA OVERNIGHT...

WFO MELBOURNE IS IN THE THICK OF HURRICANE OPS AS THE EYE OF
HURRICANE FRANCES WAS MOVING SLOWLY OVER THE GULF STREAM BETWEEN THE
FLORIDA MAINLAND AND GRAND BAHAMA ISLAND.

THE ENTIRE COUNTY WARNING AREA IS UNDER A TORNADO WATCH UNTIL 8 AM
SUNDAY MORNING AS RAIN BANDS COME ASHORE OVERNIGHT. THE GREATEST
THREATS FROM FRANCES WILL GRADUALLY SHIFT FROM TORNADO...HIGH WIND
AND SURGE THREATS AS FRANCES MOVES ONSHORE OVERNIGHT...TO FLOODING
THREATS SUNDAY AS FRANCES DRIFTS SLOWLY THROUGH THE PENINSULA.

.MARINE...HURRICANE CONDITIONS IN PLACE.  FORECAST WILL DEPEND ON
FUTURE NHC TRACKS OF FRANCES.  FOR NOW...WILL BEGIN TO TAPER SEAS
BELOW 12FT SUN NIGHT INTO MON...SEAS BELOW 12 FEET FOR THE ENTIRE
AREA BY MON NIGHT AS FRANCES PULLS AWAY FROM THE STATE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
   ...HURRICANE WARNING FLAGLER BEACH TO JUPITER INLET.
   ...INLAND HURRICANE WIND WARNING FOR INTERIOR VOLUSIA...LAKE...
       SEMINOLE...ORANGE...OSCEOLA...AND OKEECHOBEE COUNTIES.
   ...FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA THRU SUNDAY.
   ...FLOOD WARNING ON THE ST JOHNS RIVER.
   ...TORNADO WATCH UNTIL 8 AM SUNDAY ALL EC FL COUNTIES.

&&

WFO MELBOURNE

In the hours before

Local storm report, Sep 4, 6:03 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
703 PM EDT SAT SEP 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HURRICANE        MELBOURNE               28.11N 80.64W
09/04/2004                   BREVARD            FL   PUBLIC

            TREE DOWN ON HOUSE AT 810 CEDAR DRIVE. TREE DOWN IN ROAD.
            FENCES DOWN, DAMAGE TO CAR. REPORT RECEIVED AT 615 PM.

&&

JACOBS
Special weather statement, Sep 4, 11:02 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1202 AM EDT SUN SEP 5 2004

FLZ041-044>046-053-058-144-050500-
INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SOUTHERN LAKE-
1202 AM EDT SUN SEP 5 2004

...RAIN SQUALLS WITH STRONG GUSTY WINDS WILL CONTINUE TO AFFECT
ALL OF INTERIOR EAST CENTRAL FLORIDA...

AT 12 AM...RADAR WAS DETECTING NUMEROUS RAIN BANDS MOVING ASHORE.
THESE RAIN BANDS WERE PRODUCING DAMAGING WINDS ALONG THE COAST...THE
WINDS WERE LESSENING AS THEY SPREAD INLAND. EXPECT FREQUENT WIND
GUSTS OF 45 TO 55 MPH WITH OCCASIONAL WIND GUSTS TO 65 MPH. THESE
CONDITIONS WILL CONTINUE THROUGH AT LEAST 2 AM.

THE LEADING OF HURRICANE FRANCES EYEWALL HAS MOVE ONSHORE FROM FORT
PIERCE TO WEST PALM BEACH. SOUTHEASTERN SAINT LUCIE AND EASTERN
MARTIN COUNTIES WILL BE IN THE EYE FOR SEVERAL HOURS.

RW/SMS

The radar

The Melbourne radar (KMLB), 47 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Indian River

When
September 4, 11:06 PM EST to September 5, 12:00 PM EST
Where
Indian River County, East Portion
Reported by
NEWSPAPER
Coordinates
27.696, -80.574 (the zone’s center; the record gives no point)

From 4 to 8 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses mainly in the coastal communities.

Flash Flood, Martin

When
September 4, 11:06 PM EST to September 5, 12:00 PM EST
Where
Martin County, East Portion
Reported by
NEWSPAPER
Coordinates
27.082, -80.398 (the zone’s center; the record gives no point)

From 4 to 8 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses mainly in the coastal communities.

Flash Flood, St. Lucie

When
September 4, 11:06 PM EST to September 5, 12:00 PM EST
Where
St. Lucie County, East Portion
Reported by
NEWSPAPER
Coordinates
27.381, -80.445 (the zone’s center; the record gives no point)

From 4 to 8 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses mainly in the coastal communities.

Flash Flood, Osceola

When
September 5, 1:30 AM EST to 1:00 PM EST
Where
Osceola County, North Portion
Reported by
NEWSPAPER
Coordinates
28.063, -81.149 (the zone’s center; the record gives no point)

From 8 to 10 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses mainly in Kissimmee and St. Cloud.

Flash Flood, Okeechobee

When
September 5, 1:30 AM EST to 12:00 PM EST
Where
Okeechobee County, Northeast Portion
Reported by
NEWSPAPER
Coordinates
27.386, -80.889 (the zone’s center; the record gives no point)

From 4 to 6 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, and residences.

Flash Flood, Brevard

When
September 5, 1:30 AM EST to 12:00 PM EST
Where
Brevard County, Countywide
Reported by
NEWSPAPER
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

From 4 to 8 inches of heavy rain from Hurricane Frances produced widespread flooding of roads, residences and businesses.

Flash Flood, Volusia

When
September 5, 1:30 AM EST to 12:00 PM EST
Where
Volusia County, Countywide
Reported by
NEWSPAPER
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

From 10 to 12 inches of rain from the northern rainbands of Hurricane Frances produced widespread flooding of homes, businesses and roads across most of the coastal communities as well as in Deltona, and Deland.

Flash Flood, Lake

When
September 5, 1:30 AM EST to 12:00 PM EST
Where
Lake County, Northeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
28.762, -81.711 (the zone’s center; the record gives no point)

An estimated 8 to 10 inches of rain from Hurricane Frances fell across the central and northern part of Lake County, flooding roads and a few homes.

Flash Flood, Orange

When
September 5, 1:30 AM EST to 12:00 PM EST
Where
Orange County, West Portion
Reported by
EMERGENCY MANAGER
Coordinates
28.514, -81.323 (the zone’s center; the record gives no point)

From 8 to 10 inches of rain from Hurricane Frances fell across north and west Orange County, flooding homes and roads in the Orlando metropolitan area.

Flash Flood, Seminole

When
September 5, 1:30 AM EST to 12:00 PM EST
Where
Seminole County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
28.717, -81.236 (the zone’s center; the record gives no point)

From 8 to 10 inches of rain from Hurricane Frances fell across much of Seminole County, flooding homes and roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424580, 5424915, 5424916, 5424581, 5424582, 5424583, 5424584, 5424585, 5424586, 5424587.